Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Trimethoprim medication. Can it cause tinnitus if taken for a prolonged period ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Can trimethoprim cause tinnitus if taken for a prolonged period , ie in excess of 12 months. If so is it reversible on stopping the drug
Have recently noticed this.
Posted Mon, 30 Apr 2012 in Medicines and Side Effects
Answered by Dr. Jasvinder Singh 11 hours later

Thanks for posting your query.

It is true that Trimethoprim is somewhat Ototoxic. It is not known to cause hearing loss, but it can cause tinnitus (ringing in the ears), ataxia (staggering gait), dizziness and vertigo (sensation of spinning).

But ototoxicity caused by antibiotics may be reversible or may be permanent, depending on the type of medication used, dosage and duration of treatment. Trimethoprim does not cause as much ototoxic effects as other antibiotics like Aminoglycosides or Erythromycin.

Moreover the effect of ototoxicity is more profound when used in intravenous form. So the side effect of tinnitus is reversible and should go away gradually once you stop the medication under your doctor’s guidance.

If the symptoms persist then other causes of tinnitus should be ruled out by an ENT specialist.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor